Drought, Southwest Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Other Federal Agency
Continued below normal precipitation led to continued drought conditions across much of the state in April. Much of the southeast plains received less than 25 percent of normal precipitation for the month, as did portions of the southwest mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Continued below normal precipitation led to continued drought conditions across much of the state in April. Much of the southeast plains received less than 25 percent of normal precipitation for the month, as did portions of the southwest mountains. Areas receiving above normal precipitation were confined to northeast New Mexico, the Albuquerque Metro Area and spotty locations in the northern mountains.
Due to the spotty precipitation in April, severe (D2) drought remained across most of northeast, central and southwest New Mexico, with extreme (D3) drought in the east central and southeast plains. Areas of exceptional (D4) drought were also noted near the Texas border as well as the Eddy County border. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 2:19 PM MST, 9 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 319 PM MDT SAT MAR 31 2012 ...WIND AND FIRE WEATHER CONCERNS SUNDAY FOLLOWED BY SNOW AND MORE WIND CONCERNS EARLY IN THE WORK WEEK... .DISCUSSION... A RIDGE AXIS ALOFT WILL FINISH CROSSING THE STATE THIS AFTERNOON...BUT RECORD AND NEAR RECORD HIGH TEMPERATURES WILL LINGER FROM THE FAR NW HIGHLANDS TO THE LOWER RIO GRANDE VALLEY AND EASTWARD THROUGH SUNDAY. WINDS ALOFT WILL ALSO STRENGTHEN SUNDAY AS A POTENT UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO THE GREAT BASIN FROM THE NORTHWEST. SW SURFACE WINDS WILL GUST AROUND 50 MPH FROM AFTERNOON UNTIL SUNSET FROM THE CHUSKA MOUNTAINS SOUTHWARD TO THE SOUTHWEST MOUNTAINS...AND FROM THE NE HIGHLANDS AND SANDIA MOUNTAINS SOUTHWARD TO AROUND CARRIZOZO...RUIDOSO AND DUNKEN. A WIND ADVISORY IS NOW IN EFFECT FOR THESE AREAS. MODELS SHOULD GET A BETTER HANDLE ON THE STRENGTH OF THESE WINDS AS THE SYSTEM MOVES ON SHORE TONIGHT...THEN THE NIGHT SHIFT MAY EXPAND THE AERIAL COVERAGE OF THE WIND ADVISORY FOR SUNDAY. WINDS WILL GENERALLY WEAKEN BELOW HAZARDOUS THRESHOLDS WITH SUNSET SUNDAY. HOWEVER...MODELS DEPICT THE POLAR JET STREAM CROSSING THE SOUTH CENTRAL MOUNTAINS SUNDAY NIGHT. THERE IS A CHANCE THAT HAZARDOUS SOUTHWEST AND WEST WINDS COULD LINGER WELL INTO THE NIGHT IN THESE MOUNTAINS. MODELS ARE NOW IN GOOD AGREEMENT THAT THE CENTER OF THE UPPER LEVEL LOW WILL REACH GALLUP SUNDAY NIGHT...THEN TRACK SLOWLY EASTWARD ACROSS NM IN THE VICINITY OF I-40 MONDAY AND MONDAY NIGHT. TUESDAY AND TUESDAY NIGHT THE SYSTEM WILL THEN TRACK SLOWLY NORTHEASTWARD ACROSS NE NM OR THE TX PANHANDLE...DEPENDING ON WHICH MODEL YOU BELIEVE. EITHER WAY...MUCH OF NORTHERN AND CENTRAL NM SHOULD RECEIVE BENEFICIAL MOISTURE SUNDAY THROUGH TUESDAY. AT THIS TIME IT LOOKS LIKE THE FAVORED LOCATION FOR THE HEAVIEST PRECIPITATION SHOULD BE THE NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS. TOTAL SNOW ACCUMULATION BY TUESDAY IN THIS AREA SHOULD VARY FROM A FEW INCHES AT LOWER ELEVATIONS TO AROUND 15 INCHES ACROSS THE HIGHER PEAKS AND EAST FACING SLOPES OF THE SANGRES. ELSEWHERE...PRECIPITATION SHOULD FALL MOSTLY AS RAIN...EXCEPT FOR A FEW INCHES OF SNOW IN THE WEST CENTRAL...CENTRAL...SOUTHWEST AND POSSIBLY SOUTH CENTRAL MOUNTAINS. PRECIPITATION WILL TAPER OFF TUESDAY NIGHT...LINGERING LONGEST FROM THE NORTHERN MOUNTAINS EASTWARD. A PACIFIC COLD FRONT WILL CROSS NM FROM THE WEST SUNDAY AND MONDAY. ALSO ON MONDAY...A STRONG BACK DOOR COLD FRONT WILL DIVE SOUTHWARD THROUGH THE NE AND INTO THE EAST CENTRAL PLAINS. HIGH TEMPERATURES WILL DROP A STARTLING 20 TO 35 DEGREES IN CENTRAL AND EASTERN NM MONDAY COMPARED TO SUNDAY...AND FROM 10 TO 15 DEGREES FARTHER WEST. THE BACK DOOR COLD FRONT COULD PRODUCE WIND GUSTS OVER 55 MPH ACROSS THE NORTHEAST PLAINS ON MONDAY. WILL ISSUE AN SPS BY 4 PM TO HIGHLIGHT THE BIG WEATHER CHANGES ON THE WAY. A MODEST RIDGE OF HIGH PRESSURE WILL CROSS DURING THE MIDDLE OF THE COMING WORK WEEK WITH WARMER TEMPERATURES AND LIGHTER WINDS. HOWEVER...WINDY CONDITIONS WILL AGAIN BE POSSIBLE DURING THE LATTER HALF OF THE WEEK AS AN UPPER LEVEL TROUGH CROSSES THE NORTHERN AND CENTRAL ROCKIES AND STEERS THE POLAR JET STREAM BACK OVER THE STATE. 44 && .AVIATION... VFR WITH LOCALIZED BREEZY WINDS AND THIN HIGH CLOUDS WILL CONTINUE ALL AREAS THRU 16Z SUNDAY. SW WINDS WILL INCREASE AFTER 16Z SUNDAY ACROSS WESTERN NM AND OVER THE E PLAINS THEN SPREAD INTO THE REST OF THE AREA AFTER 19Z. MODELS CONTINUE TO SLOW THE UPPER LEVEL STORM SYSTEM INTO SUNDAY SO WINDS WILL NOT BE AS STRONG AS PREVIOUSLY ANTICIPATED. AWW CRITERIA WINDS ARE LIKELY DURING THE MID TO LATE AFTERNOON HOURS AT KABQ. SOME BLDU WILL ALSO IMPACT AREAS FROM THE GILA REGION EAST ACROSS THE LOWER RIO GRANDE VALLEY INTO THE CENTRAL HIGHLANDS AND PLAINS AFTER 19Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. GUYER && .FIRE WEATHER... ...CRITICAL TO EXTREME FIRE WEATHER CONDITIONS SUNDAY... A WELL DEFINED DEEP UPPER LEVEL LOW CENTER MOVING ONSHORE NEAR THE OREGON/CALIFORNIA COASTLINE WILL SLIDE SE ACROSS THE GREAT BASIN TONIGHT INTO SUNDAY. A LARGE DRY SLOT TO THE SE OF THIS WAVE WILL SLIDE ACROSS NM SUNDAY AFTERNOON. DEEP MIXING AND A STRONG SURFACE PRESSURE GRADIENT ACROSS THE STATE WILL TAP STRONG MID LEVEL WINDS AND CREATE WIDESPREAD CRITICAL FIRE WX CONDITIONS SUNDAY AFTERNOON INTO SUNDAY EVENING. AN EXTREME AREA WILL ALSO OCCUR TO THE LEE OF THE SANDIA/MANZANO MTS WHERE THE BEST LAPSE RATES AND INSTABILITY ARE EXPECTED. 12Z GUIDANCE CONTINUES TO TREND THIS WEATHER SYSTEM SLOWER...FARTHER SOUTH...AND WITH BETTER MOISTURE. WILL UPDATE RED FLAG WARNING TODAY TO PULL AWAY NMZ102 AND NMZ109 AT 02Z MONDAY AND SHORTEN THE REMAINDER OF THE AREA TO 05Z MONDAY. THE POTENTIAL FOR WETTING RAIN AND SNOW ACCUMULATIONS IS INCREASING FOR THE AREA AS WELL. MODEL PRECIP AMOUNTS ARE QUITE ROBUST FOR THE SANGRE DE CRISTO MTS AND THE NE PLAINS WHERE A PERIOD OF STRONG EAST UPSLOPE FLOW DEVELOPS BEHIND A STRONG BACK DOOR COLD FRONT ENTERING THE AREA MONDAY MORNING. RECOVERIES WILL RANGE FROM VERY GOOD ACROSS WESTERN NM BY MONDAY MORNING BEHIND THE FRONT TO POOR AND FAIR OVER THE EASTERN PLAINS AHEAD OF THE FRONT. MODEL DEWPOINT VALUES QUICKLY MOISTEN MONDAY AFTERNOON AS STRONG DYNAMICS AND PRECIP DEVELOPMENT TAKE SHAPE. ENOUGH INSTABILITY WILL BE PRESENT UNDER THE UPPER LOW FOR A FEW STORMS TO THROW IN THE MIX. MODEL VENT RATES ARE STILL VERY GOOD TO EXCELLENT BUT WILL LIKELY LOWER INTO THE FAIR CATEGORY FOR NORTHERN NM MONDAY...THEN ALL AREAS BEHIND THE LOW BY TUESDAY. THE BULK OF MODEL GUIDANCE WITH SUPPORT FROM ENSEMBLES SLOWLY EJECT THE UPPER WAVE INTO THE PLAINS STATES EARLY WEDNESDAY. INTERESTINGLY ZONAL FLOW VERY QUICKLY RECOVERS ACROSS MOST THE STATE WEDNESDAY WITH A DECENT GRADIENT IN PLACE FOR SOME MORE GUSTY WINDS. A LEE TROUGH THEN STRENGTHENS ONCE AGAIN OVER THE PLAINS AS ANOTHER DEEP UPPER WAVE SLIDES INTO THE GREAT BASIN. MODELS CURRENTLY DEPICT ANOTHER POTENT AND LONGER LIVED DRY SLOT WITH THIS SYSTEM THUS POTENTIALLY INCREASING THE FIRE WX THREAT FOR THURSDAY AND FRIDAY. GUYER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 40 71 35 58 / 0 0 30 30 DULCE........................... 29 71 28 52 / 0 5 40 50 CUBA............................ 35 76 32 49 / 0 0 20 50 GALLUP.......................... 34 67 28 52 / 0 0 20 30 EL MORRO........................ 33 66 24 48 / 0 0 20 30 GRANTS.......................... 31 74 27 51 / 0 0 10 30 QUEMADO......................... 40 68 29 50 / 0 0 10 20 GLENWOOD........................ 39 72 30 62 / 0 0 0 5 CHAMA........................... 36 66 30 47 / 0 10 40 70 LOS ALAMOS...................... 47 72 39 48 / 0 0 10 50 PECOS........................... 44 73 37 47 / 0 0 5 60 CERRO/QUESTA.................... 36 73 32 47 / 0 0 20 50 RED RIVER....................... 38 63 31 38 / 0 0 20 60 ANGEL FIRE...................... 35 66 30 40 / 0 0 10 70 TAOS............................ 32 74 32 50 / 0 0 10 50 MORA............................ 41 75 35 45 / 0 0 5 60 ESPANOLA........................ 34 80 32 55 / 0 0 5 40 SANTA FE........................ 45 71 37 47 / 0 0 5 50 SANTA FE AIRPORT................ 39 75 35 50 / 0 0 5 40 ALBUQUERQUE FOOTHILLS........... 52 77 46 53 / 0 0 5 40 ALBUQUERQUE HEIGHTS............. 47 77 44 54 / 0 0 5 40 ALBUQUERQUE VALLEY.............. 46 81 41 56 / 0 0 5 40 ALBUQUERQUE WEST MESA........... 43 81 41 56 / 0 0 5 30 LOS LUNAS....................... 41 81 39 58 / 0 0 5 30 RIO RANCHO...................... 44 79 42 56 / 0 0 5 30 SOCORRO......................... 45 85 41 60 / 0 0 0 10 SANDIA PARK/CEDAR CREST......... 40 76 35 49 / 0 0 5 50 TIJERAS......................... 42 79 38 53 / 0 0 0 50 MORIARTY/ESTANCIA............... 41 75 35 49 / 0 0 0 40 CLINES CORNERS.................. 42 75 35 46 / 0 0 0 50 GRAN QUIVIRA.................... 45 75 37 53 / 0 0 0 30 CARRIZOZO....................... 39 78 36 57 / 0 0 0 5 RUIDOSO......................... 45 70 34 50 / 0 0 0 10 CAPULIN......................... 47 80 43 49 / 0 0 0 50 RATON........................... 41 87 41 51 / 0 0 0 50 SPRINGER........................ 39 85 38 52 / 0 0 0 40 LAS VEGAS....................... 43 78 37 49 / 0 0 0 50 CLAYTON......................... 51 87 44 59 / 0 0 0 20 ROY............................. 46 83 42 54 / 0 0 0 30 CONCHAS......................... 46 87 44 61 / 0 0 0 30 SANTA ROSA...................... 52 85 44 59 / 0 0 0 30 TUCUMCARI....................... 48 92 47 63 / 0 0 0 20 CLOVIS.......................... 49 86 45 64 / 0 0 0 10 PORTALES........................ 47 87 46 65 / 0 0 0 10 FORT SUMNER..................... 49 93 44 63 / 0 0 0 20 ROSWELL......................... 48 93 49 69 / 0 0 0 0 PICACHO......................... 48 86 43 62 / 0 0 0 5 ELK............................. 46 79 40 58 / 0 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM TO 11 PM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ103-104-106>108. WIND ADVISORY FROM NOON TO 8 PM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ502-505-506-508-521>526-529-533-539-540. RED FLAG WARNING FROM 9 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING ZONES...NMZ101-102-105-109. && 44/GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 516 AM MDT SAT MAR 31 2012 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 516 AM MDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS ARE EXPECTED TO DEVELOP OVER MOST OF NORTHERN AND CENTRAL NEW MEXICO DURING THE DAY SUNDAY...AND WILL LIKELY STRETCH ACROSS THE SOUTHERN HIGH TERRAIN INTO SUNDAY NIGHT. OCCASIONAL GUSTS MEETING OR EXCEEDING 50 MPH WILL BE POSSIBLE. A RED FLAG WARNING IS IN EFFECT SUNDAY MORNING THROUGH SUNDAY EVENING FOR NORTHERN AND CENTRAL NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL TO EXTREME FIRE WEATHER CONDITIONS. SOME HIGH TERRAIN SNOW IS EXPECTED OVER THE NORTHERN MOUNTAINS OF NEW MEXICO SUNDAY NIGHT THROUGH EARLY TUESDAY. A FEW INCHES OF ACCUMULATION WILL BE POSSIBLE...AND COULD IMPACT TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. 52
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375439, 375465, 375466, 375467, 375468, 375469, 375471, 375472, 375473, 375474, 375475, 375476, 375477, 375478, 375479, 375480, 375481, 375482, 375483, 375484, 375485, 375486, 375487, 375853.